question-icon

What does loss of balance despite being on steroids and cortisone indicate?

default
Posted on Mon, 25 Sep 2017
Question: several weeks feeling off balance like when reaching for something my body wanted to keep going, used cane for stability, severe RA flare both knees, treated with oral steroids first then cortisone injections both knees with no improvement, steroids usually turned things around in day or two, knees kept giving out used walker now wheelchair for almost a month,flare is now resolving slowly knees just wont hold me, also left hip pain and weakness feelslike it wants to give out there too, about 8 wks ago lt achilles complete disruption with fx heel ortho will not do surgery says too much risk to me the rt achilles did same thing had 2 basically failed surgery, these tears I am told are from RA, sending me to neurologist, probably need muscle bx, also have neuropathy and radiculopathy in both legs unable to get surgery so far due to blood thinners for Hx DVT and PE, other Drs wont let me off blood thinners for the 3 wks or so needed by neurosurgeon, was off xarelto for 6 days prepping for surgery was having flare of vasculitis unbeknownst to any of us, although at least 2 months prior ha DVT in both legs while theraputic on coumadin, ended up in resp failure on vent for a few days, back in Dec, working with PT at home since I am basically unable to walk right now, left hip pain is worse when bending forward, hamstring pain both legs all of this with no injury, my legs just won't hold me unable to walk
doctor
Answered by Dr. Albana Sejdini (8 hours later)
Brief Answer:
Need more details and lab reports as following....

Detailed Answer:
Hi,

I am sorry for the health problems you are facing.

Before running into final conclusions, I need to understand your clinical symptoms better. For this, I need to have a look at the lab tests you've done so far. Please upload them and send to me.

As you say, the doctors have diagnosed with neuropathy. This can explain your symptoms. They have suggested surgery but you can't as are actually taking blood thinners for DVT.

Here, I need to ask for Doppler ultrasound report, together with :
- when did the DVT symptoms appear?
- apart blood thinners, are you taking any other meds for DVT or vasculitis?

It's true when there is vasculitis flare up, cannot run surgery as we cannot risk the other blood vessels got inflammed too during or after surgery.

Next, apart steroids for RA, have you been taking any other medication: pain killer? opioids? alternative meds?

We should evaluate all these information to come to the final conclusions.

To me, from what you are reporting, you are having multiple flare up:
- RA
- vasculitis
- neuropathy

explaining your actual health problems. However, I need to analyze the lab reports to finalize my further help.

Physiotherapy is very important to overcome these muscular skeletal problems you are having along with drug therapy.

Looking forward to have the requested lab reports in.
Dr.Albana
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
default
Follow up: Dr. Albana Sejdini (32 hours later)
I am unable to access my labs from my patient portal, some of the results i was told are WBC mid teens and that is usual for me, hgb was 9.4 and I do have iron def. anemia, platelets usually run a little high, sed rate was 68, uric acid was wnl
doctor
Answered by Dr. Albana Sejdini (24 hours later)
Brief Answer:
RA and electrolyte imbalance currently going through...

Detailed Answer:
Hi back,

Thank you for providing the requested lab reports. I couldn't open the reports till now due to Internet problems.

Now, I was going through the reports you sent in, and noted as following:

- you've been prescribed potassium chloride, this makes me think you are having problems with electrolytes imbalance. This can explain why you feel off balance
Furthermore, you are taking diuretics like hydrochlorothiazide, which also cause electrolytes imbalance, which is clinically expresses with feeling off balance.

- Next, I noted you are diabetic. Unfortunately, diabetics do often have neuropathy with symptoms you already have. You are treating the pain with neurontin

Furthermore, diabetics are suffering of big oscillations in blood sugar level (bsl) - spiking up or hypoglycemia (low bsl). Prednisone intake might have helped with inflammation but causes overweight and increased bsl.

- Your sedimentation rate is very high. You might need to change the actual prescription for RA. It is the main cause to the pain you are feeling.

Again to me, you need:
- diet changes
- physiotherapy

to reduce the inflammation and ease the pain.

Hope this helps. Let me know if you have further queries.
Dr.Albana

Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Albana Sejdini (27 hours later)
Thank you for your reply, very helpful calms me down a bit, seeing PCP and having my first infusion of Rituxin this week hoping Rituxin will will calm RA so I can get back on my feet and work with your advice
doctor
Answered by Dr. Albana Sejdini (1 hour later)
Brief Answer:
Hope Rituxan will help you with your RA flare up

Detailed Answer:
Hi back,

I am happy to know my answers were of help to you.

Rituxan is a potent antiinflammatory med. I hope that will work for you.

If no more questions for now, please close this discussion.

You can ask other questions you might have anytime.

All the best and God bless.
Dr.Albana
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
Answered by
Dr.
Dr. Albana Sejdini

General & Family Physician

Practicing since :2006

Answered : 7218 Questions

premium_optimized

The User accepted the expert's answer

Share on
What does loss of balance despite being on steroids and cortisone indicate?

Brief Answer: Need more details and lab reports as following.... Detailed Answer: Hi, I am sorry for the health problems you are facing. Before running into final conclusions, I need to understand your clinical symptoms better. For this, I need to have a look at the lab tests you've done so far. Please upload them and send to me. As you say, the doctors have diagnosed with neuropathy. This can explain your symptoms. They have suggested surgery but you can't as are actually taking blood thinners for DVT. Here, I need to ask for Doppler ultrasound report, together with : - when did the DVT symptoms appear? - apart blood thinners, are you taking any other meds for DVT or vasculitis? It's true when there is vasculitis flare up, cannot run surgery as we cannot risk the other blood vessels got inflammed too during or after surgery. Next, apart steroids for RA, have you been taking any other medication: pain killer? opioids? alternative meds? We should evaluate all these information to come to the final conclusions. To me, from what you are reporting, you are having multiple flare up: - RA - vasculitis - neuropathy explaining your actual health problems. However, I need to analyze the lab reports to finalize my further help. Physiotherapy is very important to overcome these muscular skeletal problems you are having along with drug therapy. Looking forward to have the requested lab reports in. Dr.Albana